Montana, 2017

Wildfire in Montana, July 3 to 19, 2017

July 3 to 19, 2017 · NWS GGW · 1 event in 1 county or zone

Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, the most significant one being the July Fire, which was burning for approximately half the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Record drought conditions, along with human activity and dry lightning, ignited a handful of wildfires throughout the month of July, the most significant one being the July Fire, which was burning for approximately half the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 3, 1:22 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 1:22 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
222 PM MDT Mon Jul 3 2017

.SHORT TERM...for northeast Montana...tonight through Wed...

Shortwave trough will move across the Canadian Prairies tonight.
This will bring a low pressure system along the MT/SK border this
evening with weak cold front across the forecast area. Although
moisture will be limited, an unstable atmosphere may allow for an
isolated thunderstorm this evening.

The wave will flatten the flow aloft to nearly zonal on Tuesday.
Temperatures will be slightly cooler as high pressure builds into
the area from Canada. However, many areas will still have highs
near 90 and in a few locations like the Yellowstone Valley, highs
will be in the mid 90s.

The western US upper ridge rebounds into Montana Tuesday Night.
This will bring warmer air back into the forecast area for
Wednesday with highs near 100 in some areas. Meanwhile, models
want to bring a dry frontal boundary through Northeast Montana
Wednesday afternoon which will turn southeast winds to the WNW.
Forrester

.LONG TERM...Wed night through Mon...

Latest models prolong upper ridge moving into eastern Montana a
bit. Previous ECMWF that had zonal flow and a break down in the
ridge late this coming weekend now has the ridge axis parked over
the area with 850 mb temps close to +30C. Next week's breakdown
should come with thunderstorms in SW flow, but at this point, it
looks to happen about mid-week. TFJ

Previous Long Term Discussion...

Extended period forecast in one word is hot.
Upper ridge over the desert southwest extends north into the
Canadian prairies for most of the period. A few shortwaves sliding
through the top of the ridge could knock a few degrees off the
high temperatures, but overall looking at readings in the 90s and
approaching 100 on several days.

Expect Wednesday to be one of the hotter days as the ridge builds
up from the south. 850mb temperatures approach 30c across the
south with the addition of downslope flow and compressional
heating with the approach of a weak shortwave should push the
temperatures near 100 for much of northeast Montana.

A weak backdoor cold front comes out of Canada on Thursday with
shortwave sliding through the top of the ridge. Ridge builds back
up to the west on Friday, then spreads heat back to the east for
the weekend.

&&

.AVIATION...
VFR conditions are expected for the foreseeable future.

Winds: Light and variable this evening becoming light NW Tuesday.

TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 3, 2:36 AM MST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
336 AM MDT Mon Jul 3 2017

MTZ016>027-059>062-040945-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Southwest Phillips-
Northern Valley-Eastern Roosevelt-
336 AM MDT Mon Jul 3 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Hazard: Hot Temperatures.

* Timing: All this week.

* Temperatures: Highs in the 90s all week, approaching 100 on
  Wednesday.

* Impacts: Increased possibility for heat related illnesses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Little Rocky Mountains

When
July 3, 3:30 PM MST to July 19, 7:00 AM MST
Where
Little Rocky Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Suspected human activity started a wildfire in the Little Rocky Mountains near Zortman and Landusky on the afternoon of July 3rd, and raged until the 19th with a total of 11,699 acres burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712808.